Alert archive / Michigan / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 16, NWS Gaylord, MI

July 15, 2010Iosco County, Ogemaw County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 15, 2010, 1:41 PM EDT for Iosco County, Ogemaw County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2010, 1:41 PM EDT (17:41 UTC)
Expired
Jul 15, 2010, 2:45 PM EDT
In force
64 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Iosco County, MI, Ogemaw County, MI

The radar

The NCL Michigan radar (KAPX), 97 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 1:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2010-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2010-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 11:07 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 15, 11:07 AM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1107 AM EDT THU JUL 15 2010

.SYNOPSIS.../ISSUED AT 411 AM/

A COLD FRONT WILL SWING THROUGH THE REGION TODAY. THIS WILL BRING A
FEW ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH THE REGION UNTIL AT
LEAST MIDDAY...BEFORE A CLEARING TREND TAKES SHAPE LATER THIS
AFTERNOON AND HEADING INTO THE EVENING. AFTER THAT...HIGH PRESSURE
WILL RETURN FRIDAY...RESULTING IN WARM TEMPERATURES...LOW HUMIDITY
LEVELS AND MOSTLY CLEAR SKIES THROUGH SATURDAY AND INTO SUNDAY.

ADAM

&&

.SHORT TERM.../ISSUED AT 1100 AM/...TODAY

UNFORTUNATELY...STILL PLENTY MORE QUESTIONS THAN ANSWERS REGARDING
SHOWER AND THUNDERSTORM EVOLUTION FOR THE REMAINDER OF THE DAY INTO
THIS EVENING. MID MORNING MESOANALYSIS SHOWS CONVECTIVELY
CONTAMINATED PRESSURE PATTERN ACROSS THE LAKES REGION...ALL
COMPLIMENTS OF MULTI WESTERN LAKES MCS COMPLEXES OVERNIGHT. REMNANTS
OF LAST FOUND CUTTING ACROSS PARTS OF EASTERN MICHIGAN THIS MORNING
AS JUST SOME LIGHT SHOWER ACTIVITY. ACTUAL COLD FRONT ASSOCIATED
WITH WEAK WESTERN LAKES LOW AMPLITUDE WAVE CUTTING INTO NORTHERN
LAKE MICHIGAN...WITH BAND OF BROKEN SHOWERS ASSOCIATED WITH IT.
OTHERWISE...A GENERAL CLOUDY AND WARM MORNING FOUND ACROSS THE
NORTHWOODS. FORECAST CONCERNS CENTER ON ADDITIONAL SHOWER AND
THUNDERSTORM POTENTIAL...ALONG WITH POSSIBLE SEVERE THREAT.

FRONT WILL MAKE SLOW PROGRESS EAST THROUGH THE DAY...CLEARING OUR
SOUTHEAST COUNTIES EARLY THIS EVENING. WHILE BEST LOW LEVEL MOISTURE
REMAINS JUST TO OUR SOUTHWEST OVER SOUTHWEST MICHIGAN INTO ILLINOIS
(SOUTHWEST OF ILL-DEFINED WARM FRONT)...STILL PLENTY OF MOISTURE FOR
ADDITIONAL RAIN CHANCES AHEAD OF THIS FRONT WITH DEWPOINTS PUSHING
THE UPPER 60S TO LOWER 70S AND PWAT VALUES UP NEAR 1.75 INCHES.
THUNDERSTORM AND ASSOCIATED SEVERE THREAT A LITTLE HARDER TO
ASCERTAIN...WITH EXACT EVOLUTION ALL TIED TO HOW MUCH PRE-FRONTAL
CLEARING CAN BE REALIZED. BASED OFF RECENT SATELLITE TRENDS...FEEL
AT LEAST SOME SUN MAY SNEAK INTO OUR SOUTHEAST ZONES THIS
AFTERNOON. MODIFYING A MODEL DERIVED SOUNDING WITH A
TEMPERATURE/DEWPOINT OF 83/73 RESPECTIVELY YIELDS ABOUT 800-1000
J/KG OF MEAN LAYER CAPE. THUS...WILL RUN WITH INHERITED
FORECAST...FEATURING GROWING THUNDER CHANCES SOUTHEAST OF AN ALPENA TO
CADILLAC LINE THIS AFTERNOON AS FRONT APPROACHES. AS FOR SEVERE
WEATHER...MAIN CONCERN REMAINS ISOLATED SEVERE WIND GUSTS WITH
DOWNBURSTS FROM PRECIP CORE LOADING AND MARGINAL 35 KNOT 0-6KM BULK
SHEAR MAGNITUDES.

MSB

&&

.LONG TERM.../ISSUED AT 411 AM/...TONIGHT AND BEYOND

AFTER THE ACTIVE WEATHER TODAY...THINGS WILL SETTLE DOWN FOR A FEW
DAYS...ALTHOUGH STILL SOME INTERESTING ASPECTS TO CONTEND WITH. FOR
ONE...WE COULD HAVE SOME DECENT WIND POTENTIAL DURING THE DAY
FRIDAY...AND SATURDAY. SECOND...A WEAK MID LEVEL WAVE COULD HELP
SPAWN A FEW SHOWERS ACROSS EASTERN UPPER MICHIGAN FRIDAY AFTERNOON.

TONIGHT...AS THE COLD FRONT DEPARTS...DEWPOINTS WILL SETTLE BACK
INTO THE MID 50S TO LOWER 60S...ALLOWING FOR A COOLER
NIGHT...ALTHOUGH STILL MILD.

FRIDAY...UPPER LEVEL LOW WILL SLOWLY PUSH EASTWARD...BUT MAY SEND A
WEAK WAVE DOWN INTO UPPER MICHIGAN. THIS WAVE MAY HELP SPAWN A FEW
SHOWERS ACROSS EASTERN UPPER MICHIGAN...GIVEN THE WESTERLY SURFACE
FLOW AND POTENTIAL CONVERGENCE UP IN THAT AREA.
OTHERWISE...TEMPERATURES WILL REMAIN MILD WITH A GOOD DEAL OF
SUNSHINE ACROSS THE AREA. ALTHOUGH WITH THE MID LEVEL WAVE...I
EXPECT TO SEE SOME DECENT CU PRODUCTION.

FRIDAY NIGHT ONWARD...GREAT LAKES WILL REMAIN UNDER A WEAK TROUGH
THIS WEEKEND....BUT GENERALLY SPEAKING ODDS ARE THAT WE SHOULD
REMAIN DRY THROUGH SATURDAY. OUR NEXT MID LEVEL WAVE WILL ARRIVE IN
THE WESTERN GREAT LAKES BY SUNDAY...HELPING TO PRODUCE ANOTHER
CHANCE FOR SHOWERS AND STORMS. NO REAL CHANGES NECESSARY AT THIS
POINT FROM FRIDAY NIGHT ONWARD.

KAS

&&

.MARINE.../ISSUED AT 411 AM/

CONVECTIVELY CONTAMINATED PRESSURE PATTERN FOUND ACROSS THE LAKES
THIS MORNING...COMPLIMENTS OF OVERNIGHT WESTERN LAKES THUNDERSTORM
ACTIVITY. OTHERWISE...WHOLE PRESSURE GRADIENT RATHER WEAK...
DESPITE APPROACH OF NORTHERN LAKE MICHIGAN COLD FRONT. EXPECT THIS
TREND TO CONTINUE...WITH SOUTHWEST TO SOUTH PRE-FRONTAL WINDS
VEERING MORE WESTERLY THROUGH THE DAY AS FRONT PASSES.
OVERALL...FEEL WINDS AND WAVES WILL REMAIN SUB-ADVISORY LEVELS.
WILL HAVE TO WATCH FOR ISOLATED STRONG WIND GUSTS WITH ANY
THUNDERSTORM ACTIVITY THIS AFTERNOON...ESPECIALLY SOUTH OF ALPENA.
PER THE USUAL...HOWEVER...WILL COVER SUCH WITH SHORT FUSED MARINE
WARNINGS AND STATEMENTS SHOULD THE NEED ARISE.

MSB

&&

.AVIATION.../ISSUED AT 730 AM/...VALID FOR 12Z TAFS

LLWS WILL QUICKLY FADE THIS MORNING AS WINDS INCREASE OUT OF THE
SOUTHWEST AT THE SURFACE. CEILINGS ARE GENERALLY SHOWING A SCATTERED
5KFT DECK ACROSS THE AREA RIGHT NOW WITH AN OVERCAST 12KFT CLOUD
DECK. THERE ARE SOME LOWER CIGS BACK ACROSS WISCONSIN...AND WE WILL
HAVE TO WATCH AND SEE IF THESE MAKE THEIR WAY INTO THE TAF SITES
THIS MORNING. OTHERWISE...COLD FRONT WILL PUSH ACROSS NORTHERN
MICHIGAN TODAY...WITH SKIES GRADUALLY CLEARING AT KTVC AND KPLN BY
MIDDAY AND KAPN LATER THIS EVENING. THERE IS A THREAT FOR SOME
THUNDERSTORMS AT KAPN LATER THIS AFTERNOON...BUT NO ENOUGH
CONFIDENCE TO INCLUDE IN THE FORECAST.

KAS

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jul 15, 11:32 AM EDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1132 AM EDT THU JUL 15 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
161845-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1132 AM EDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING...ESPECIALLY BETWEEN THE HOURS OF 2 PM AND 10 PM...AND
MAINLY SOUTHEAST OF AN ALPENA TO CADILLAC LINE. WHILE WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED...A FEW STORMS COULD BECOME
SEVERE...PRODUCING WIND GUSTS IN EXCESS OF 60 MPH. IN ADDITION...
LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AND MONDAY ACROSS NORTHERN
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER
SERVICE IN GAYLORD.

MSB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:31 PM EDTSmall Craft AdvisoryAPX13 hr
Jul 15, 2:23 AM EDTSpecial Marine WarningAPX52 min
Jul 15, 1:59 PM EDTSevere Thunderstorm WarningAPXArenac, Gladwin61 min
Jul 15, 2:11 PM EDTSpecial Marine WarningAPX94 min
Jul 15, 2:57 PM EDTSevere Thunderstorm WarningAPXArenac63 min
Jul 15, 3:45 PM EDTSpecial Marine WarningAPX45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.